Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 280, NWS Goodland, KS

August 31, 2000Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2000, 5:12 PM MDT for Cheyenne County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 5:12 PM MDT (23:12 UTC)
Expired
Aug 31, 2000, 6:15 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:25 PM MDTHail 0.88Cheyenne Wells, CO
Aug 31, 5:45 PM MDTHail 1.75Arapahoe, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312312
SVRGLD
COC017-010015-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF CHEYENNE WELLS...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE WELLS AT 520 PM MDT
  ARAPAHOE AT 540 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VEHRY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SVEN

LAT...LON 3872 10247 3859 10231 3876 10205 3904 10206
          3904 10212

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:47 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 1:47 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT THU AUG 31 2000

...MAIN CHALLENGES ARE COVERAGE OF PRECIPITATION TONIGHT AND AMOUNT
OF WARMUP NEXT 2 DAYS...

DRAMATIC THERMAL GRADIENT ACROSS FRONT AT 19Z WITH AKRON AT 58 AND
SALINA AT 105! GIVEN STRENGTH OF FRONT AND POOR NCEP MODEL HANDLING
OF FRONT OVER THE HIGH PLAINS LAST COUPLE OF RUNS...CONFIDENCE IN MOS
THERMAL OUTPUT FROM MODELS IS LOW. HOWEVER...ETA/MESO ETA HANDLED
PRECIPITATION FIELDS REASONABLY WELL LAST FEW RUNS...SO WILL
GENERALLY USE THE ETA WITH A BLEND OF THE NGM FOR THIS PACKAGE. NGM
MOS TEMPERATURES FORECAST HAVE DONE RELATIVELY WELL WITH THIS
DIFFICULT SCENARIO LAST TWO RUNS.

EXPECT THE AREA OF THUNDERSTORMS OVER THE EASTERN PLAINS OF COLORADO
TO SPREAD EAST TONIGHT INTO FAR EASTERN KANSAS AND FAR NORTHWEST
KANSAS AS UPPER LEVEL SYSTEM MOVES NORTH OUT OF EASTERN NEW MEXICO
TOWARD THE AREA ACCORDING TO 12Z ETA RUN. 1915Z VISUAL SHOWS A
CONVECTION FORMING OVER SOUTHEAST COLORADO ASSOCIATED WITH THE VORT
MAX THAT WAS MOVING NORTH. PRECIPITATION SHOULD END OVER THE FORECAST
AREA BEFORE DAYBREAK AS THE DISTURBANCE MOVES OUT OF AREA.

THE FRONT HAS ALREADY BECOME STATIONARY AND EVEN BEGUN TO MOVE NORTH
AT 19Z GIVEN THE RETURN TO SOUTHERLY WINDS AT GARDEN CITY. EXPECT THE
FRONT TO RETREAT TO NORTH ON FRIDAY ACCORDING TO ETA/MESO ETA.
NORTHERN AREAS (FAR SOUTHWEST NEBRASKA) NOT LIKELY TO GET COMPLETELY
INTO THE VERY WARM AIR (ESPECIALLY CONSIDERING OVERNIGHT
CONVECTION)...BUT GIVEN MCCOOK WELL ABOVE 80 TODAY...EXPECT READINGS
AROUND 90 FRIDAY AND INTO THE 90S SATURDAY. CONDITIONS SHOULD REMAIN
DRY AFTER TONIGHT FOR THE NEXT SEVERAL DAYS AS THE UPPER RIDGE
REMAINS ANCHORED OVER THE SOUTHERN PLAINS.

FOR THE EXTENDED...WILL KEEP CONDITIONS WARM AND DRY. MRF CONTINUES
TO BACK OFF FORECAST COOLING TREND AS FMR MOS HIGHS FOR MONDAY AND
TUESDAY AVERAGING 12 DEGREES WARMER THAN 2 RUNS AGO.

.GLD...NONE.

SKIPPER

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.